North Carolina, 2004

Damaging Winds in North Carolina, May 26, 2004

May 26, 2004 · NWS RNK · 4 events in 1 county or zone

Thunderstorms with damaging winds downed numerous trees, tree limbs, and powerlines across varoius parts of the county. Also a 90X20 ft shed was blown over in Bethel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms with damaging winds downed numerous trees, tree limbs, and powerlines across varoius parts of the county. Also a 90X20 ft shed was blown over in Bethel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 5:30 PM EST, 5 minutes earlier.

Area forecast discussion, May 26, 5:30 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED MAY 26 2004

.SHORT TERM (THROUGH FRIDAY)...

---UPDATE---
HAVE MADE A QUICK UPDATE TO INCLUDE NEW WATCH AND TO INCREASE POPS
WHERE CURRENT ACTIVITY IS OCCURRING TO CATEGORICAL POPS. PLACED HIGH
LIKELY POPS IN NEW WATCH AREA. WX/POPS IMMEDIATELY AFTER THE WATCH
EXPERATION TIMES PROBABLY NEEDS A BIT MORE TWEAKING THAN TIME ALLOWS
NOW.  REALITY NOW WILL PROBABLY BE A PERIOD OF NO WEATHER...THEN
THUNDERSTORMS FORMING OVER ILLINOIS ATTM MAY ENTER WESTERN PARTS OF
THE AREA BY DAYBREAK.

S/WV MCS MOVING THRU KY/WV THIS AFTN WILL IMPACT SE WV THIS EVENING
AND THE REST OF THE MTNS LATER THIS EVENING.  THIS SYSTEM IS
ENTERING A VERY MOIST AND UNSTABLE ATMOS.  LOW LEVEL MOISTURE
TRANSPORT AND JET DYNAMICS HIGHEST WEST OF THE BLUE RIDGE AND IS
SCHEDULED TO WEAKEN AS IT PASSES OVER THE MTNS.  MAIN THREAT WILL BE
DAMAGING WINDS WITH SOME STORMS PRODUCING LARGE HAIL.  SIMILAR SETUP
AS YESTERDAY.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SE WV
AND VA COUNTIES WEST OF THE BLUE RIDGE TO INCLUDED ROANOKE AND S
SHENANDOAH VALLEYS THIS EVENING.  FLOOD WATCH IS ALSO IN EFFECT FOR
SE WV AND THE MTN EMPIRE TONIGHT.   ANOTHER WEAKER SYSTEM IS BEHIND
THIS EVENING MCS.  THIS SYSTEM TO BRING MORE RAIN TO THE AREA THAT
DOES NOT NEED IT.  AS IT APPROACHES RNK WESTERN CWA...IT SHOULD
TRACK MORE TO THE SE AND INTO NW NC MTNS BY 12Z.  THU...SIMILAR TO
WED AS DIFFLUENCE AND JET STREAK DEVELOPING ANOTHER DISTURBANCE TO
TRACK THRU THE REGION.  AGAIN LOW LEVEL MOISTURE AND AN UNSTABLE
ATMOS TO KEEP THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
FRI..VORT AXIS OVER THE REGION BUT JET STARTING TO PULL
NORTH...COULD SEE ANOTHER ROUND OF STRONG STORMS TRANSIT THE AREA.

MAX TEMPS LOOKING MORE SEASONABLE (MID 70S TO MID 80S) WITH MORE
CLOUD AND RAIN PROJECTED.  SOME AREAS OUT EAST MAY SEE A LITTLE
MORE SUN THAN THE MTNS AND COULD GO ABOVE NORMAL...BUT NO
TEMPERATURES RECORDS TO BE BROKEN.  OVERNIGHT TEMPS RUNNING MILD TO
MUGGY IN THE UPPER 50S TO UPPER 60S.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...

PASSING WAVE FRIDAY WILL HELP DRAW FRONT THRU MOST OF THE AREA FOR
THIS WEEKEND.  GFS SUGGESTING FRONTAL BOUNDARY TO STALL ACROSS
SOUTHERN CWA NEAR THE VA/NC BORDER.  THIS STALLING FRONT IS
CLIMOLOGICALLY SOUND.  AN UPPER LEVEL DISTURBANCE CURRENTLY IN SW
USA COULD TRACK ALONG THIS BOUNDARY FRIDAY NIGHT INTO SATURDAY.
WILL KEEP BEST CHANCE POPS WITH TSRA ALONG THE VA/NC BORDER FRIDAY
NIGHT AND SATURDAY.  SUNDAY...BOUNDARY STARTS TO RETREAT NORTH IN
THE WEST.  THE EAST WITH E/SE FLOW DOES NOT LOOK TO BREAK OUT UNTIL
MONDAY.  LOOKING MORE STABLE WITH WEDGE SO HAVE REMOVED TSRA FROM
N/NE CWA THIS WEEKEND.  NEW FRONT APPROACHES THE REGION ON TUESDAY
EXITING WEDNESDAY.  TEMPERATURE WILL ACTUALLY FALL BELOW NORMAL THIS
WEEKEND THEN MODERATE TO NEAR NORMAL EARLY NEXT WEEK. TUESDAYS
FRONT WILL THEN BRING TEMPERATURE BACK BELOW NORMAL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...

NC...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR
     NCZ001>002...NCZ018.

VA...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR
     VAZ007-009>020...VAZ022>023.
VA...FLOOD WATCH UNTIL 5AM THURSDAY FOR VAZ007-009>011.

WV...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR WVZ042>045.
WV...FLOOD WATCH UNTIL 5AM THURSDAY FOR WVZ042>045

RCS
Hazardous weather outlook, May 26, 5:23 AM EST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 AM EDT WED MAY 26 2004

VAZ007-009>011-WVZ042>045-271100-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-
SUMMERS WV-TAZEWELL VA-
623 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING WINDS ARE THE GREATEST THREAT...BUT HAIL IS ALSO
POSSIBLE. THERE IS ALSO A THREAT OF HEAVY RAINFALL WITH THESE
STORMS...PARTICULARLY IF ANOTHER LARGE AREA OF THUNDERSTORMS DEVELOPS
IN KENTUCKY AND MOVES EASTWARD INTO THE REGION LATE THIS AFTERNOON OR
OVERNIGHT.  FLASH FLOOD GUIDANCE IS STILL LOW...JUST 1.5 TO 2 INCHES
OF RAIN IN LESS THAN 3 HOURS COULD CAUSE FLASH FLOODING. THE FLOOD
WATCH FOR FLASH FLOODING HAS BEEN EXTENDED THROUGH 5:00 AN THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-271100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-
CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
623 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING WINDS ARE THE GREATEST THREAT...BUT HAIL IS ALSO
POSSIBLE. THESE STORMS WILL ALSO PRODUCE HEAVY DOWNPOURS...AND
LOCALIZED FLOOD PROBLEMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

JJ

In the hours before

Special weather statement, May 26, 11:45 AM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT WED MAY 26 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-262256-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1245 PM EDT WED MAY 26 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST VIRGINIA AND KENTUCKY
THIS AFTERNOON AS ANOTHER UPPER DISTURBANCE MOVES EAST ACROSS THE
OHIO VALLEY.  THESE STORMS WILL SPREAD EAST INTO THE CENTRAL
APPALACHIANS LATE IN THE DAY AND TONIGHT.  UPPER LEVEL WINDS HAVE
STRENGTHENED...AND SOME OF THESE STORMS WILL LIKELY
PRODUCE DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DS
Special weather statement, May 26, 3:52 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT WED MAY 26 2004

VAZ007-010-WVZ042-262130-
BLAND-MERCER-TAZEWELL-
452 PM EDT WED MAY 26 2004

...A STRONG THUNDERSTORM WITH SMALL HAIL AND DANGEROUS LIGHTNING...

A STRONG THUNDERSTORM...WITH SMALL HAIL...DANGEROUS LIGHTNING...AND
HEAVY RAINS...WAS MOVING THROUGH EASTERN TAZEWELL COUNTY AT 450 PM
EDT.  THE STORM WILL BE AFFECTING MERCER AND BLAND COUNTIES THROUGH
530 PM EDT. WITH THE GROUND SATURATED IN SOME LOCATIONS...THE BRIEF
DOWNPOURS OF RAIN WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

CL
Local storm report, May 26, 4:36 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 NW BLUEFIELD          37.27N 81.30W
05/26/2004  1.75 INCH        TAZEWELL           VA   AIRPLANE PILOT

0510 PM     HAIL             ROCKY GAP               37.23N 81.10W
05/26/2004  1.00 INCH        BLAND              VA   PUBLIC

0510 PM     HAIL             3 N BLUEFIELD           37.28N 81.27W
05/26/2004  1.50 INCH        MERCER             WV   PUBLIC

&&

AMS

The radar

The Knoxville radar (KMRX), 154 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Watauga

When
May 26, 5:35 PM EST to 5:45 PM EST
Where
Watauga County, Boone
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -81.683

Thunderstorm Wind, Watauga

When
May 26, 5:35 PM EST
Where
Watauga County, 15 mi W of Boone
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.217, -81.950

Thunderstorm Wind, Watauga

When
May 26, 5:45 PM EST
Where
Watauga County, Bethel
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.300, -81.850

Thunderstorm Wind, Watauga

When
May 26, 6:00 PM EST
Where
Watauga County, Triplett
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.200, -81.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398739, 5398742, 5398741, 5398740.